Texas, 2014

Hail and Damaging Winds in Texas, April 7, 2014

April 7, 2014 · NWS EWX · 13 events in 7 counties and zones

An upper level shortwave trough moved through the longwave pattern and reached South Central Texas at peak heating. This combination resulted in thunderstorms some of which produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough moved through the longwave pattern and reached South Central Texas at peak heating. This combination resulted in thunderstorms some of which produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 7, 11:47 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 7, 11:47 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1247 PM CDT MON APR 7 2014

.UPDATE...
AN EARLY AFTERNOON UPDATED WAS ISSUED TO ACCOUNT FOR AN INCREASING
POTENTIAL FOR ISOLATED THUNDERSTORMS OVER THE I-35 CORRIDOR AS
SUGGESTED BY GOOD HIGHER RES MODEL AGREEMENT. SATELLITE VIS
IMAGERY IS ALSO SHOWING SOME ELEVATED CUMULUS INDICATIVE OF MID
LEVEL DESTABILIZATION NW OF SAN ANTONIO. STEEPEST LAPSE RATES
REMAIN OVER THE EDWARDS PLATEAU AND WILL CONTINUE TO BE THE AREA OF
HIGHER FOCUS FOR LATE AFTERNOON STRONG STORMS.

HIGH TEMPERATURES WERE ALSO ADJUSTED DOWNWARD A FEW DEGREES FOR
MAINLY CENTRAL TX BASED ON HOURLY TRENDS AND THE 12Z MODEL
PROJECTIONS.

&&

.PREV DISCUSSION... /ISSUED 1237 PM CDT MON APR 7 2014/

AVIATION...
ALL TAFS ARE CURRENTLY VFR AND SHOULD STAY THAT WAY THROUGH THE
FORECAST PERIOD. HOWEVER...THERE IS A CONDITONAL PROBABILITY FOR
-SHRA/-TSRA AT THE I-35 TAF SITES THIS AFTERNOON. SHORT RANGE
MODELS ARE CONSISTENT IN DEVELOPING -TSRA IN THE HILL COUNTRY
NORTHWEST OF KSAT AROUND 20-21Z. INDICATIONS ARE ONE OR TWO
STORMS...WHICH SHOULD STAY TO THE NORTH OF KSAT/KSSF AND TO THE
SOUTH OF KAUS...SO NO MENTION IN THE TAFS. A LINE OF -SHRA/-TSRA
MAY ALSO SWEEP THROUGH BETWEEN 00-03Z...WITH THE BEST CHANCE TO
AFFECT KAUS. OVERALL...CHANCES ARE LOW ENOUGH TO PRECLUDE
MENTION...BUT WILL MONITOR AND TRY TO PROVIDE 2-4 HOURS LEAD TIME
VIA AMENDMENTS.

PREV DISCUSSION... /ISSUED 639 AM CDT MON APR 7 2014/

AVIATION...
MVFR CLOUD DECK HAS SPREAD FROM THE NORTHEAST OVER AUS AND IS JUST
EAST OF SAT AND SSF. STILL LOOKS LIKE THESE CLOUDS WILL MOVE OVER
THE SAN ANTONIO TERMINALS WITHIN THE NEXT HOUR. CIGS WILL ALSO
LIKELY LOWER TO IFR AT AUS. LACK OF CLOUDS IN SAN ANTONIO HAS
ALLOWED TEMPERATURES WILL DROP FURTHER AND SO ALSO EXPECT VIS TO
DROP TO AROUND 5SM. CIGS SHOULD IMPROVE TO VFR BY LATE MORNING OR
EARLY AFTERNOON. DRT WILL BE VFR THROUGH THE ENTIRE PERIOD. AN
UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL TEXAS TODAY AND
THERE IS A SLIGHT CHANCE FOR TSRA/SHRA. BEST CHANCE AT DRT WILL BE
BETWEEN 18Z AND 00Z AND AT SAT...SSF...AND AUS WILL BE BETWEEN 00Z
AND 06Z. THAT SAID...PROBABILITY OF ANY CONVECTION IS TOO LOW TO
INCLUDE IN THE TAFS. STRONG NORTHWEST WINDS WILL BUILD IN ON THE
BACKSIDE OF THE UPPER TROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  49  76  50  79 /  20  20   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  69  47  76  44  79 /  20  20   0   0   0
NEW BRAUNFELS MUNI AIRPORT     72  47  78  47  81 /  20  20   0   0   0
BURNET MUNI AIRPORT            68  45  75  47  79 /  20  20   0   0   0
DEL RIO INTL AIRPORT           80  50  82  53  87 /  20  10   0   0   0
GEORGETOWN MUNI AIRPORT        67  47  75  46  78 /  20  20   0   0   0
HONDO MUNI AIRPORT             78  48  82  49  87 /  20  20   0   0   0
SAN MARCOS MUNI AIRPORT        71  47  77  46  79 /  20  20   0   0   0
LA GRANGE - FAYETTE REGIONAL   71  49  75  46  78 /  10  20  -    0   0
SAN ANTONIO INTL AIRPORT       74  50  80  51  83 /  20  20   0   0   0
STINSON MUNI AIRPORT           76  51  82  52  84 /  10  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...26
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Apr 7, 4:15 AM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CDT MON APR 7 2014

TXZ171>173-183>194-202>209-217>225-228-081015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
515 AM CDT MON APR 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A CHANCE FOR STRONG THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS OUR NORTHERN AND EASTERN COUNTIES. THE MAIN THREAT
FROM THESE STORMS WILL BE HAIL UP TO HALF AN INCH AND WIND GUSTS UP
TO 40 MPH.

THERE WILL BE ELEVATED FIRE WEATHER CONDITIONS OVER THE RIO GRANDE
PLAINS THIS AFTERNOON DUE TO LOW RELATIVE HUMIDITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TUESDAY AFTERNOON THERE WILL BE ELEVATED TO NEAR CRITICAL FIRE
WEATHER DUE TO LOW RELATIVE HUMIDITY AND BREEZY WINDS OVER THE
WESTERN HALF OF THE FORECAST AREA. WEDNESDAY AFTERNOON THERE WILL
BE ELEVATED FIRE WEATHER CONDITIONS DUE TO LOW RELATIVE HUMIDITY
OVER THE WESTERN HALF OF THE FORECAST AREA. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Apr 7, 1:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
236 PM CDT MON APR 7 2014

TXZ187-204-205-072015-
BANDERA-BEXAR-MEDINA-
236 PM CDT MON APR 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BANDERA...WESTERN
BEXAR AND NORTHEASTERN MEDINA COUNTIES UNTIL 315 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LAKEHILLS...OR 10 MILES SOUTHEAST OF
BANDERA...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAKEHILLS...
  MICO...
  RIO MEDINA...
  CLIFF...
  SEA WORLD...
  HELOTES...
  GREY FOREST...
  FIESTA TEXAS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2959 9859 2935 9876 2956 9910 2974 9898
TIME...MOT...LOC 1936Z 301DEG 16KT 2959 9896
Local storm report, Apr 7, 1:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT MON APR 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             2 W SHAVANO PARK        29.59N  98.59W
04/07/2014  E0.25 INCH       BEXAR              TX   PUBLIC

            PEA SIZE HAIL REPORTED NEAR 1604 AND I-10.

&&

EVENT NUMBER EWX1400260

PAY
Local storm report, Apr 7, 2:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CDT MON APR 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 WNW GREY FOREST       29.63N  98.73W
04/07/2014  E0.25 INCH       BEXAR              TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1400261

PAY

The radar

The Austin/San Antonio radar (KEWX), 46 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Bexar

When
April 7, 2:10 PM CST
Where
Bexar County, 2.83 mi NNE of Hollywood Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.610, -98.490

A thunderstorm produced dime to nickel size hail.

Hail, Bexar

When
April 7, 2:14 PM CST
Where
Bexar County, 2.75 mi NW of Hollywood Park
Measured
0.88 in hail
Reported by
Public
Coordinates
29.600, -98.530

Hail, Bexar

When
April 7, 2:25 PM CST
Where
Bexar County, 0.6 mi W of Cementville
Measured
0.88 in hail
Reported by
Public
Coordinates
29.500, -98.480

A thunderstorm produced penny to nickel size hail.

Hail, Bexar

When
April 7, 2:27 PM CST
Where
Bexar County, 3.51 mi S of Helotes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.530, -98.690

A thunderstorm produced dime to penny size hail.

Hail, Edwards

When
April 7, 2:35 PM CST
Where
Edwards County, 5.56 mi WSW of Rocks Spgs Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.930, -100.260

A thunderstorm produced penny to nickel size hail.

Hail, Edwards

When
April 7, 2:43 PM CST
Where
Edwards County, 14.48 mi SW of Rocks Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.880, -100.400

A thunderstorm produced dime to penny size hail.

Hail, Guadalupe

When
April 7, 3:40 PM CST
Where
Guadalupe County, 5.16 mi SSW of Dugger
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.430, -97.980

A thunderstorm produced nickel to quarter size hail.

Hail, Blanco

When
April 7, 5:44 PM CST
Where
Blanco County, 2.16 mi NNW of Johnson City
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.310, -98.410

A thunderstorm produced nickel to penny size hail.

Hail, Travis

When
April 7, 6:15 PM CST
Where
Travis County, 2.39 mi SSW of Oak Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.200, -97.870

A thunderstorm produced nickel size hail and wind gusts estimated at 55 mph.

Thunderstorm Wind, Travis

When
April 7, 6:35 PM CST
Where
Travis County, 1.23 mi NNE of Austin
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.287, -97.734

A thunderstorm produced wind gusts estimated at 55 mph that blew down a large tree near 24th St. and San Jacinto Blvd. on the University of Texas campus.

Thunderstorm Wind, Bastrop

When
April 7, 6:55 PM CST
Where
Bastrop County, 0.69 mi S of Elysium
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.160, -97.500

A thunderstorm produced wind gusts estimated at 55 mph that blew a large tree into power lines knocking out power to the area.

Thunderstorm Wind, Bastrop

When
April 7, 7:30 PM CST
Where
Bastrop County, 0.6 mi W of Smithville Muni Arpt
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.030, -97.180

A thunderstorm produced wind gusts estimated at 55 mph that blew over a large Live Oak Tree and several large limbs from other trees.

Thunderstorm Wind, Fayette

When
April 7, 8:15 PM CST
Where
Fayette County, 2.16 mi SSW of Rabbs Prairie
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.940, -96.910

A thunderstorm produced wind gusts estimated at 50 mph that blew down numerous trees across the northern half of Fayette County. The AWOS at La Grange Airport measured a gust of 47 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507771, 507772, 507773, 507774, 507775, 507776, 507777, 507778, 507779, 507781, 507782, 507783, 507784.